Missouri, 2016

Tornado and Flash Flooding in Missouri, May 11 to 12, 2016

May 11 to 12, 2016 · NWS LSX · 61 events in 19 counties and zones

As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$5.0 million
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening. The most costly damage occurred from a pair of supercells that dropped baseball to softball size hail across St. Charles County Missouri and produced severe wind gusts in St. Louis County and the City of St. Louis around the lunch hour. There were also a few reports of flash flooding with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 6:14 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 11, 6:14 AM CST, 3 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
714 AM CDT WED MAY 11 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 340 AM CDT Wed May 11 2016

Main concerns today are dense fog early this morning and potential
severe weather.  Have issued a dense fog advisory through mid
morning.

Latest surface observations show that quite a few stations from the
eastern Ozarks into south central Illinois have had visibilities
fall to 1/4 mile the past few hours.  Visibilities in the St. Louis
metro area have also fallen recently to less than a mile at times.
With light winds and clear skies, think this trend will continue
through mid morning, so have gone with a dense fog advisory for the
eastern half of the CWA.  Conditions should begin to improve once
the sun comes up and mixing begins.

Then the focus turns to the potential for the thunderstorms the rest
of the day.  A weak warm front that thunderstorms are forming on
over southwest MO early this morning will lift northward this
morning. There is some potential that scattered thunderstorms will
develop along this front this morning into early this afternoon as
strong moisture convergence develops underneath increasing ascent
from approaching mid level trough.  Will show increasing chances of
showers and thunderstorms increasing from the west this afternoon.
With MLCAPES between 2000-3000 J/kg this afternoon and deep layer
shear between 20-35kts, a few severe thunderstorms will be possible.

Will likely see some sunshine which will allow temperatures climb
above normal today.  Highs should reach the lower to mid 80s.

Britt

.LONG TERM...  (Tonight through Tuesday)
Issued at 340 AM CDT Wed May 11 2016

Expect convection to be ongoing after 00Z Thursday ahead of the cold
front.  GFS and NAM continue to show 1200-2000 J/Kg of MUCAPE across
the CWFA during the early evening.  0-6km shear stays relatively
weak though...never really getting stronger than 20kts except over
northeast Missouri and west central Illinois which will be closer to
mid-level jet streak.  The mode convection takes will be very
dependent on what happens during the afternoon...but a forward
propagating MCS is still the most likely.  The system should weaken
through the night with waning instability as it moves southeast.
Convection allowing models aren't showing much behind the MCS ahead
of the front, but prefer to keep some low chance/slight chance PoPs
in until the front moves through and wipes out the instability.

The GFS has the front all the way southeast through the CWFA by 12-
15Z on Thursday.  Models are still printing out some very light QPF
behind the front, so will keep some low chance/slight chance PoPs
going in southeast sections of the CWFA Thursday morning.
Temperatures should be noticeably cooler with lower humidity behind
the front.  High pressure will move from the Great Plains down into
Arkansas by Friday morning.  Another shortwave will move southeast
across the area Friday afternoon and Friday night pushing another
cold front ahead of it.  Guidance continues to print out precip with
the FROPA Friday afternoon and Friday night.  Think the amount of
QPF might be overdone since the ridge over the southern CONUS will
be blocking moisture return, but all guidance highlights strong
moisture convergence ahead of the 850mb front.  Will keep PoPs going
but will stay in chance category.

Temperatures fall well below normal for the weekend as a sprawling
high pressure system builds over the area from the northern Plains
all the way down to the Gulf Coast.  Another longwave trof develops
over the western CONUS Sunday night into Monday.  850 mb flow turns
to the south/southwest bringing low level moisture back to the
region.  If medium range guidance works out, Monday and Tuesday look
fairly wet as this moisture is lifted over the cool air at the
surface.  Clouds and precipitation will likely contribute to
suppressing temperatures below normal for the end of the forecast
period.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 653 AM CDT Wed May 11 2016

Current dense fog at the St. Louis area airports should begin to
lift in the next few hours, before VFR conditions develop by late
this morning. Showers and thunderstorms will be possible today
over the area, with the best chance late this afternoon and this
evening ahead of a cold front. Have timed this out with VCTS and
-SHRA groups in the TAFS. MVFR and possible IFR ceilings and
visibilities can be expected with the thunderstorms. The
strongest storms will be capable of producing strong wind gusts
and hail.

Specifics for KSTL: Visibilities will begin to improve in the
next hour and VFR conditions are expected by 15-16Z. Scattered
and thunderstorms are possible throughout the day, but current
thinking is that best timing at the terminal will be late this
afternoon and early this evening. Currently have VFR conditions,
but heavier thunderstorms could produce MVFR and possible IFR
ceilings and visibilities. MVFR ceilings will move into the area
later tonight.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 9 AM CDT this morning for Jefferson MO-
     Lincoln MO-Madison MO-Pike MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO.

IL...Dense Fog Advisory until 9 AM CDT this morning for Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 11, 3:34 AM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
434 AM CDT WED MAY 11 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
434 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN MISSOURI AS WELL
AS WESTERN AND CENTRAL ILLINOIS THROUGH MID MORNING. VISIBILITY OF
1/4 MILE OR LESS CAN BE EXPECTED.

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST
LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND THIS
EVENING...THOUGH ANY STORMS THROUGH TONIGHT MAY BECOME SEVERE.
HAIL IN EXCESS OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF
60 MPH ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY
AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL ILLINOIS. LARGE HAIL AND DAMAGING WIND ARE THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

CARNEY

The radar

The St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

42 hail, 15 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Audrain

When
May 11, 9:15 AM CST
Where
Audrain County, 8.64 mi SW of Thompson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.086, -92.086

Thunderstorm Wind, Audrain

When
May 11, 9:15 AM CST
Where
Audrain County, 8.64 mi SW of Thompson
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.086, -92.086

Thunderstorm winds blew down several large limbs on Route D just east of intersection with Route DD.

Hail, Audrain

When
May 11, 9:35 AM CST
Where
Audrain County, 2.03 mi NE of Ortiz
Measured
1 in hail
Reported by
Public
Coordinates
39.121, -91.894

Hail, Callaway

When
May 11, 9:35 AM CST
Where
Callaway County, 1.4 mi E of Bryans
Measured
1 in hail
Reported by
Public
Coordinates
39.051, -91.894

Hail, Audrain

When
May 11, 10:00 AM CST
Where
Audrain County, Farber to 0.29 mi SW of Carroll
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -91.580

Hail, Pike

When
May 11, 10:45 AM CST
Where
Pike County, 1.7 mi N of Cyrene
Measured
1 in hail
Reported by
Public
Coordinates
39.304, -91.115

Hail, Warren

When
May 11, 11:37 AM CST
Where
Warren County, 0.36 mi NNE of Dutzow to 0.61 mi NE of Dutzow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.605, -90.997

Hail, St. Louis

When
May 11, 11:40 AM CST
Where
St. Louis County, 0.55 mi NW of Eureka to 0.91 mi E of Eureka
Measured
1 in hail
Reported by
Public
Coordinates
38.505, -90.638

Hail, St. Charles

When
May 11, 11:50 AM CST to 12:20 PM CST
Where
St. Charles County, 0.28 mi S of St Charles to 1.75 mi SW of Weldon Spg
Measured
4 in hail
Property damage
$4.0 million
Reported by
NWS Employee
Coordinates
38.776, -90.501

Very large hail up to 4 inches in diameter fell across portions of St. Charles County. The hardest hit areas stretched from near Dardenne Prairie, O'Fallon and Weldon Spring east to Cottleville, St. Peters and St. Charles. Damage from this hail storm will be many millions of dollars as thousands of homes, vehicles and businesses were impacted and suffered damage. One hundred twenty cars at a car dealership near the intersection of I-64/Highway 94, sustained busted windows and lots of dents from large hail, some that were as big as baseballs. Reports of windows blown out, roofing and siding damage were common.

Hail, Jefferson

When
May 11, 12:05 PM CST
Where
Jefferson County, 0.64 mi S of House Spgs
Measured
1 in hail
Reported by
Public
Coordinates
38.411, -90.570

Hail, Jefferson

When
May 11, 12:10 PM CST
Where
Jefferson County, 1.18 mi NW of Otto
Measured
1 in hail
Reported by
Public
Coordinates
38.380, -90.518

Hail, St. Louis

When
May 11, 12:20 PM CST to 12:50 PM CST
Where
St. Louis County, 0.6 mi S of Chesterfield to 1.55 mi W of Castle Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.661, -90.568

A wide swath of large hail up to golf ball size fell in an area from western St. Louis County to northern parts of St. Louis County. The cities that reported the large hail were Chesterfield, Maryland Heights, Bridgeton, Hazelwood and just north of Dellwood.

Hail, St. Louis

When
May 11, 12:25 PM CST
Where
St. Louis County, 0.35 mi WNW of Times Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.522, -90.606

Hail, Jefferson

When
May 11, 12:25 PM CST to 12:45 PM CST
Where
Jefferson County, 1.12 mi WNW of Maxville to 0.14 mi ENE of Pevely
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.433, -90.400

A wide swath of large hail fell over Jefferson County. Most of the large hail was between 1 inch and 1.75 inches in diameter. Large hail was reported in Arnold, Kimmswick, Imperial, and Pevely. The largest hailstones reported fell in Arnold which were 2.5 inches in diameter.

Thunderstorm Wind, Jefferson

When
May 11, 12:25 PM CST
Where
Jefferson County, 0.73 mi NW of Seckman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.407, -90.440

Thunderstorm winds blew down a large tree.

Thunderstorm Wind, St. Louis

When
May 11, 12:30 PM CST to 12:40 PM CST
Where
St. Louis County, 0.54 mi NE of Breckenridge Hills to 1.03 mi E of Richmond Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
38.725, -90.392

A line of severe storms moved through St. Louis County. There were numerous reports of trees, tree limbs and power lines blown down in Bridgeton, St. Ann, Overland, Olivette, University City and Richmond Heights. One tree was blown onto a house at the intersection of St. Henry and St. Sebastian Lanes and another one onto a house at the intersection of Ashby Road and San Carlos Lane, both in St. Ann. One of the homes was destroyed and the other sustained moderate damage. No injuries were reported.

Thunderstorm Wind, Jefferson

When
May 11, 12:35 PM CST
Where
Jefferson County, Arnold to Imperial
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.430, -90.370

Thunderstorm winds blew down several large trees and numerous power lines in an area between Arnold and Imperial.

Thunderstorm Wind, St. Louis

When
May 11, 12:38 PM CST to 12:55 PM CST
Where
St. Louis County, Ferguson to 0.78 mi E of Spanish Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.750, -90.300

Thunderstorm winds blew down several large trees. One tree was blown down in Ferguson blocking a roadway. Another tree was blown down in Spanish Lake Park blocking one of the roads in the park.

Thunderstorm Wind, St. Louis (C)

When
May 11, 12:39 PM CST to 12:50 PM CST
Where
St. Louis (C) County, 1.31 mi WSW of Tower Grove to 3.34 mi S of St Louis
Measured
56 kt (64 mph) estimated gust
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
38.641, -90.301

As the line of severe storms moved through St. Louis, there were numerous large trees blown down on the west side of town in and around Forest Park. One large tree was blown down in the 6900 block of Dale Avenue, landing on 3 homes. One sustained major damage with the back half of the home crushed. No one was home at the time, but their dog was briefly trapped and was rescued unharmed. The two other homes hit sustained moderate damage. Also, several large trees were blown down in Tower Grove Park area. One large tree landed on an unoccupied pickup truck, destroying it.

Hail, St. Louis

When
May 11, 12:43 PM CST to 12:45 PM CST
Where
St. Louis County, 0.42 mi N of University City to 1.4 mi ENE of Clayton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.676, -90.330

Hail, St. Louis

When
May 11, 12:45 PM CST
Where
St. Louis County, 0.77 mi W of Oakville to Oakville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.468, -90.314

Hail, Jefferson

When
May 11, 1:15 PM CST to 1:16 PM CST
Where
Jefferson County, 1.31 mi SSW of Festus to 2 mi S of Festus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.212, -90.405

Hail, Washington

When
May 11, 2:25 PM CST to 2:35 PM CST
Where
Washington County, 1.66 mi SSW of Shirley to 0.63 mi NW of Springtown
Measured
1 in hail
Reported by
Public
Coordinates
37.898, -90.941

Hail, Ste. Genevieve

When
May 11, 3:45 PM CST
Where
Ste. Genevieve County, 0.65 mi S of Bloomsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.011, -90.219

Thunderstorm Wind, Ste. Genevieve

When
May 11, 3:45 PM CST
Where
Ste. Genevieve County, 0.76 mi W of Bloomsdale to 1.01 mi SSE of Bloomsdale
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.022, -90.234

Thunderstorm winds blew down several large trees around town.

Hail, St. Francois

When
May 11, 3:50 PM CST to 4:14 PM CST
Where
St. Francois County, 0.97 mi ENE of Bonne Terre to 0.92 mi SE of St Francois
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.924, -90.553

A wide swath of large hail fell from Bonne Terre south to Desloge and Park Hills.

Hail, Ste. Genevieve

When
May 11, 3:55 PM CST
Where
Ste. Genevieve County, Ste Genevieve
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -90.050

Thunderstorm Wind, Ste. Genevieve

When
May 11, 3:55 PM CST to 4:05 PM CST
Where
Ste. Genevieve County, Ste Genevieve to 1.04 mi SSE of Ste Genevieve
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.980, -90.050

Thunderstorm winds blew down several large trees around town. One large tree fell onto U.S. Highway 61, blocking one lane.

Hail, Crawford

When
May 11, 4:12 PM CST
Where
Crawford County, 1.3 mi NNE of Cuba Airstrip Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.098, -91.413

Hail, Boone

When
May 11, 4:20 PM CST
Where
Boone County, 0.97 mi WSW of Centralia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.212, -92.145

Hail, Audrain

When
May 11, 4:24 PM CST to 4:38 PM CST
Where
Audrain County, 2.1 mi W of Mexico to 1.1 mi SSW of Francis
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.186, -91.938

Hail up to baseball size fell across the Mexico area causing damage to numerous vehicles.

Flash Flood, Jefferson

When
May 11, 4:30 PM CST to 6:00 PM CST
Where
Jefferson County, 2.54 mi ESE of Flucom to 0.73 mi SW of Danby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.090, -90.405

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Highway T southeast of Olympian Village.

Hail, Ste. Genevieve

When
May 11, 4:33 PM CST
Where
Ste. Genevieve County, St Marys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.870, -89.950

Hail, Callaway

When
May 11, 4:45 PM CST
Where
Callaway County, 3 mi NW of Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.881, -91.969

Hail, Gasconade

When
May 11, 4:45 PM CST
Where
Gasconade County, 1.34 mi WSW of Hermann to 0.83 mi WSW of Hermann
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.693, -91.453

Hail, Callaway

When
May 11, 4:47 PM CST to 4:50 PM CST
Where
Callaway County, 0.96 mi SW of Auxvasse to 0.41 mi ESE of Auxvasse
Measured
1 in hail
Reported by
Public
Coordinates
39.011, -91.914

Hail, St. Francois

When
May 11, 5:00 PM CST to 5:35 PM CST
Where
St. Francois County, 0.77 mi SW of Cantwell to 1.08 mi WNW of Hurryville
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.873, -90.531

A wide swath of large hail fell in the Desloge, Park Hills and Leadington areas for 35 minutes. Numerous vehicles and vehicles sustained damage from the hail.

Hail, Washington

When
May 11, 5:03 PM CST to 5:21 PM CST
Where
Washington County, 2.18 mi NW of Mineral Pt to 0.26 mi NNE of Springtown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.968, -90.763

Thunderstorm Wind, St. Francois

When
May 11, 5:20 PM CST
Where
St. Francois County, 0.94 mi WNW of Esther to 0.26 mi WSW of St Francois
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.857, -90.535

Thunderstorm winds blew down several large trees in Park Hills.

Thunderstorm Wind, Montgomery

When
May 11, 5:20 PM CST
Where
Montgomery County, 0.77 mi S of Wellsville to 0.96 mi ESE of Wellsville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.069, -91.578

Thunderstorm winds blew down several trees around town.

Hail, Montgomery

When
May 11, 5:26 PM CST
Where
Montgomery County, 0.74 mi SE of Wellsville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
39.073, -91.570

Thunderstorm Wind, Montgomery

When
May 11, 5:45 PM CST
Where
Montgomery County, High Hill to 0.44 mi SE of High Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.880, -91.380

Thunderstorm winds snapped off a power pole in town.

Thunderstorm Wind, Lincoln

When
May 11, 5:45 PM CST
Where
Lincoln County, 0.36 mi ENE of Truxton to 0.68 mi ENE of Truxton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.002, -91.244

Thunderstorm winds blew down several trees and numerous large tree limbs around town.

Hail, Marion

When
May 11, 6:00 PM CST
Where
Marion County, 0.67 mi NNW of Hannibal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.709, -91.385

Hail, Ralls

When
May 11, 6:00 PM CST to 6:05 PM CST
Where
Ralls County, 0.45 mi WNW of New London to 0.62 mi NNE of New London
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.583, -91.407

Flash Flood, St. Francois

When
May 11, 6:00 PM CST to May 12, 2:00 AM CST
Where
St. Francois County, 1.48 mi W of Davis to 2.87 mi N of Leadwood
Cause
Heavy Rain
Reported by
Public
Coordinates
37.817, -90.627

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded, including several streets in Park Hills.

Thunderstorm Wind, Warren

When
May 11, 6:05 PM CST
Where
Warren County, 2.03 mi SW of Warrenton
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.803, -91.161

Thunderstorm winds blew down a couple of trees onto Highway U.

Hail, Lincoln

When
May 11, 6:17 PM CST
Where
Lincoln County, 1 mi S of Troy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.965, -90.980

Hail, Franklin

When
May 11, 6:25 PM CST
Where
Franklin County, Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -91.000

Hail, Ste. Genevieve

When
May 11, 6:35 PM CST
Where
Ste. Genevieve County, 3.03 mi SSW of Weingarten
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.838, -90.235

Golfball size hail fell at Hawn State Park.

Hail, Washington

When
May 11, 6:35 PM CST
Where
Washington County, 0.84 mi ESE of Cruise
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.097, -90.765

Hail, Franklin

When
May 11, 6:50 PM CST
Where
Franklin County, Labadie
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -90.850

Thunderstorm Wind, St. Charles

When
May 11, 7:07 PM CST to 7:08 PM CST
Where
St. Charles County, 1.32 mi NE of Cottleville to 2.19 mi E of Harvester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.765, -90.635

Thunderstorm winds blew down numerous large tree limbs in St. Peters and Harvester areas.

Hail, Crawford

When
May 11, 7:08 PM CST to 7:10 PM CST
Where
Crawford County, 1.67 mi SSW of Bourbon to 1.96 mi SE of Bourbon
Measured
1.5 in hail
Reported by
Public
Coordinates
38.129, -91.244

Tornado, Crawford

When
May 11, 7:15 PM CST to 7:28 PM CST
Where
Crawford County, 2.29 mi SE of Bourbon to 4.58 mi ENE of Bourbon
Rating
EF2
Path length
4.43 mi
Path width
700 yd
Reported by
NWS Storm Survey
Coordinates
38.124, -91.203

A tornado touched down along Highway N, 3 miles south-southeast of Bourbon at 8:15 PM CDT causing significant tree damage. A convergent pattern to the uprooted trees was apparent in this location with the rating of EF-1. The tornado continued northeast causing additional tree damage along Plum Tree Road that was rated|EF-0 and EF-1. It strengthened just to the southwest of Rock Road, directly hitting a single story house. It appears the roof was lifted off the house and then the walls collapsed. Significant tree damage, including splitting, topping was noted along Rock Road. The damage in this area was rated EF-2 with maximum winds of 130 MPH.|Debris from the house, including receipts and roofing, were found up to 2.5 miles to the northeast. The tornado continued northeast, but weakened some as it encountered the next residence along Highway FF. Several outbuildings were destroyed at this location, along with roof and chimney damage to the main residence. This damage was rated EF-1. The tornado crossed the highway and entered a quarry where several buildings suffered roof damage. The tornado|strengthened one last time south of Sullivan before dissipating. Hundreds of trees were snapped, twisted and uprooted on a large farm with a very distinct swirling motion observed near the main residence. This damage was rated EF-2 due to the complete leveling of the forest in this location. The tornado quickly dissipated|3 miles southeast of Sullivan before Highway D at 8:28 PM CDT. The county sheriff flew in a helicopter along the path of the tornado, reporting that a total of eight houses were damaged, one destroyed. Overall the tornado was rated EF2 with a path length of 4.43 miles and a max path width of 700 yards.

Hail, Jefferson

When
May 11, 7:15 PM CST to 7:30 PM CST
Where
Jefferson County, 2.55 mi SSE of De Soto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.114, -90.559

Hail, Franklin

When
May 11, 7:17 PM CST
Where
Franklin County, 5 mi SSW of St Clair
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.283, -91.015

Hail, Jefferson

When
May 11, 7:56 PM CST to 8:05 PM CST
Where
Jefferson County, 3.01 mi S of Hematite to 1 mi SW of Festus Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.176, -90.428

Thunderstorm Wind, Washington

When
May 11, 8:00 PM CST
Where
Washington County, 0.74 mi S of Richwoods
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.159, -90.830

Thunderstorm winds blew the roof off of a mobile home. No one was injured.

Flash Flood, Washington

When
May 11, 8:13 PM CST to May 12, 1:30 AM CST
Where
Washington County, 3.88 mi NNE of Cruise to 1.7 mi ENE of Richwoods
Cause
Heavy Rain
Injuries
4 direct, 0 indirect
Reported by
911 Call Center
Coordinates
38.149, -90.746

Up to four inches of rain in a short amount of time caused flash flooding across the northern portions of Washington County. Several water rescues had to be performed around the Richwoods area. Numerous roads were closed due to flooding including Highway 47 near Richwoods. Four people were treated for minor injuries.

Hail, Callaway

When
May 11, 8:29 PM CST
Where
Callaway County, 0.23 mi N of Millersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.903, -92.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647256, 647257, 647259, 647261, 647262, 647263, 647264, 647758, 647748, 647752, 647755, 647761, 647773, 647846, 647849, 647779, 647850, 647780, 647781, 647771, 647772, 647847, 647867, 647868, 647869, 647875, 647870, 647873, 647879, 647880, 647878, 648229, 647871, 647881, 647883, 647882, 647876, 647884, 647877, 648160, and more.